Article at a Glance:
There are several important points to remember about alcohol and Motrin use, including:
- Taking Motrin at the same time as alcohol can increase certain side effects.
- A person may feel drowsy and have concentration problems if they consume alcohol and Motrin at the same time.
- Long-term mixing of Motrin and alcohol can cause serious problems like stomach bleeding, ulcers, liver damage, and accelerated heartbeat.
- Doctors usually recommend avoiding alcohol while taking Motrin or taking the lowest effective dose for the shortest amount of time.
- Talk to a doctor first before combining alcohol and Motrin so they can make recommendations based on medical history.
Table of Contents
Alcohol and Motrin
Motrin is an accessible, over-the-counter medicine for pain and cold symptoms. People often take this to relieve aches and other symptoms that come with the common cold.
They might also decide to drink an alcoholic beverage to relax, soothe their throat or help them sleep. However, combining Motrin and alcohol is unwise and not recommended.
As with any medication, Motrin may interact with other substances in unhealthy ways. It is essential to be aware of possible interactions and side effects with alcohol consumption before taking any pain medicine, including over-the-counter options including Motrin.
Side Effects of Mixing Motrin and Alcohol
Doctors recommend that individuals do not take Motrin and alcohol at the same time. Motrin contains the active ingredient ibuprofen, a non-steroidal anti-inflammatory drug (NSAID) that does not mix well with alcohol.
The primary issue with mixing these medications is their effect on the stomach. Motrin and alcohol can both increase the risk of gastrointestinal bleeds and other stomach problems.
Additionally, both substances can have long-term impacts on kidney function. If you have a history of kidney problems, you should ask your doctor before taking either of these substances.
Side effects of mixing Motrin and alcohol may include short- and long-term consequences, including:
- Kidney damage
- Rapid heart rate
- Upset stomach
- Impaired digestion
- Stomach ulcers
- Gastrointestinal bleeding
Mixing Alcohol and Motrin Can Cause Gastrointestinal Bleeding
Specifically, one of the possible outcomes of combining alcohol and Motrin is gastrointestinal bleeding, particularly if a person regularly uses Motrin or uses it in high doses. Symptoms of gastrointestinal bleeding can include:
- Tarry black stools
- Blood in your vomit
- Vomit that looks like coffee grounds
- An upset stomach that won’t go away
If someone feels they need to take Motrin while drinking alcohol, they should speak to their doctor first. The physician will know the person’s medical history, can warn them about other risk factors and can tell them how much (or little) alcohol is safe.
People who abuse alcohol are more likely to engage in dangerous behaviors such as mixing alcohol with other drugs and medications. If you or somebody you love is struggling with alcohol use problems, it is important to get help as soon as possible. Call us at The Recovery Village to learn how we can help.
Kaufman DW, Kelly JP, Wiholm BE, Laszlo A, Sheehan JE, Koff RS, Shapiro S. “The risk of acute major upper gastrointestinal bleeding among users of aspirin and ibuprofen at various levels of alcohol consumption.” American Journal of Gastroenterology. November 1, 1999. Accessed April 27, 2019.
National Institute for Alcohol Abuse and Alcoholism. Harmful interactions mixing alcohol with medicine, 2014. Accessed April 27, 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.